Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 19, 1998, 6:06 PM EDT for Prince Edward County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 1998, 6:06 PM EDT (22:06 UTC)
- Expired
- Apr 19, 1998, 6:40 PM EDT
- In force
- 34 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Prince Edward County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 558 m²/s²
- 0-3 km storm-relative helicity
- 654 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:40 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Apr 19, 1:40 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 140 PM EDT SUN APR 19 1998 WBC...CURRENT TRENDS THRU MON LOOK GOOD...WILL AWAIT WRKZFP FOR FINE DETAILS. SEE YOU ON THE OTHER SIDE. RDU...NONE. AN EARLY AFD RELEASE IN ANTICIPATION OF BEING VERY BUSY HERE SHORTLY. WATCHING SEVERAL LINES OF CONVECTION FIRING IN WARM SECTOR OVER CNTRL AND ERN NC. ANTICIPATE FURTHER DEVELOPMENT WITH NEWD MOVEMENT OF THESE BANDS TO AFFECT MUCH AKQ FA FM MID-AFTN THRU EARLY EVE. MORNING MDL RUNS HV PEGGED SE VA/NE NC FOR BEST INSTABILITY...MONDO MOIST CONV AND FAVORABLE PLACEMENT OF LOW LVL AND UPR LVL JET AXIS. STANDBY. SOME TIMING DIFFERENCES IN MDLS WITH COLD FROPA TNT...BUT LOOKS LIKE ALL PCPN SHUD END OVR WRN FA BY LATE EVE AND ERN FA BY EARLY MORN. CAA KICKS IN VERY LATE TNT AND EARLY MON...BUT NW WIND AND LATENESS OF ARRIVAL WL PREVENT NOSEDIVE OF OVRNGT LOWS. WITH GRADUAL CLRG FM W TO E...TEMPS SHUD REACH L-M50S MOST PLACES WITH U40S PSBL WELL INLAND AND UPR 50S NR SE CST. NICE STRETCH OF WX COMING FOR EARLY IN THE WEEK AS STG S/W LIFTS THRU NERN STATES MON AND FLAT RDG BUILDS IN. 8H TEMPS COOL TO 3-4C BY MON EVE SO TEMPS A BIT BLO NORM BUT CERTAINLY PLEASANT. HIGHS MON AND TUES GENERALLY 65-70 WITH COOLER READINGS NR WTR WITH ONSHORE FLOW AND A BIT HIGHER SM INLAND LOCATIONS WITH STRENGTHENING LATE APRIL SUN. A COOL AND CLR MON NGT WITH LGT WINDS AS WEAK SFC HIGH CRESTS OVR REGION...LOWS MAINLY IN THE 40S (NR 50) SE CST. CWF: SMALL CRAFT ADVS WILL STAY UP INTO TNT...MAY NEED TO CONT INTO EARLY MON AS CAA KICKS IN. RIC 51/67/45/70 5000 SBY 52/64/44/67 6100 ORF 57/65/50/64 6100 ECG 56/68/49/66 6100 20 CULLEN
In the hours before
Special weather statement, Apr 19, 3:00 PM EDT, 3 hours 6 minutes before
VAZ048>049-060>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>633- 650-652-654-656-658-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 300 PM EDT SUN APR 19 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTHERN VIRGINIA...SOUTHERN MARYLAND ...AND NORTHEAST NORTH CAROLINA UNTIL 9 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE ...ESSEX...FLUVANNA...GLOUCESTER...GOOCHLAND ...GREENSVILLE INCLUDING EMPORIA...HANOVER ...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...KING AND QUEEN ...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG ...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH ...NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...RICHMOND COUNTY ...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND ...YORK INCLUDING POQUOSON CITY IN MARYLAND DORCHESTER...SOMERSET...WICOMICO...INLAND WORCESTER ...MARYLAND BEACHES INCLUDING OCEAN CITY IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK IN THE BAY AND COASTAL WATERS CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT ...CHESAPEAKE BAY FROM WINDMILL PT TO NEW PT COMFORT ...CHESAPEAKE BAY FROM NEW PT COMFORT TO CAPE HENRY ...COASTAL WATERS FROM FENWICK ISL TO CHINCOTEAGUE ...COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISL ...COASTAL WATERS FROM PARRAMORE ISL TO CAPE CHARLES ...COASTAL WATERS FROM CAPE CHARLES TO VA-NC BORDER ...COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ VALONE
Special weather statement, Apr 19, 3:00 PM EDT, 3 hours 6 minutes before
VAZ048>049-060>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>633- 650-652-654-656-658-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 300 PM EDT SUN APR 19 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTHERN VIRGINIA...SOUTHERN MARYLAND ...AND NORTHEAST NORTH CAROLINA UNTIL 9 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE ...ESSEX...FLUVANNA...GLOUCESTER...GOOCHLAND ...GREENSVILLE INCLUDING EMPORIA...HANOVER ...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...KING AND QUEEN ...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG ...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH ...NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...RICHMOND COUNTY ...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND ...YORK INCLUDING POQUOSON CITY IN MARYLAND DORCHESTER...SOMERSET...WICOMICO...INLAND WORCESTER ...MARYLAND BEACHES INCLUDING OCEAN CITY IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK IN THE BAY AND COASTAL WATERS CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT ...CHESAPEAKE BAY FROM WINDMILL PT TO NEW PT COMFORT ...CHESAPEAKE BAY FROM NEW PT COMFORT TO CAPE HENRY ...COASTAL WATERS FROM FENWICK ISL TO CHINCOTEAGUE ...COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISL ...COASTAL WATERS FROM PARRAMORE ISL TO CAPE CHARLES ...COASTAL WATERS FROM CAPE CHARLES TO VA-NC BORDER ...COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ VALONE
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.